Alert archive / California / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS San Francisco Bay Area, CA

March 15, 2008San Benito County, California

NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Mar 15, 2008, 5:42 PM PDT for San Benito County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2008, 5:42 PM PDT (00:42 UTC)
Expired
Mar 15, 2008, 6:30 PM PDT
In force
48 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon

County San Benito County, CA

The radar

The San Francisco radar (KMUX), 87 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2008-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2008-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMTR 160043
SVRMTR
CAC069-160130-
/O.NEW.KMTR.SV.W.0001.080316T0042Z-080316T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
542 PM PDT SAT MAR 15 2008

THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BENITO COUNTY IN WESTERN CALIFORNIA...

* UNTIL 630 PM PDT

* AT 537 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL SAN BENITO COUNTY...OR 12 MILES
  SOUTHEAST OF HOLLISTER...AND MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL SECTIONS OF 
  SAN BENITO COUNTY TO THE EAST OF HIGHWAY 25. THE STORM WILL PASS
  OVER COUNTY ROAD J1 SHORTLY. 

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND HAS A HISTORY OF 
PRODUCING FREQUENT LIGHTNING. IF YOU ARE IN THE PATH OF THIS 
STORM...TAKE ACTION TO PROTECT YOURSELF AND PROPERTY.

LAT...LON 3662 12099 3654 12120 3677 12130 3682 12117
TIME...MOT...LOC 0042Z 349DEG 10KT 3674 12122

$$

DYKEMA
2 follow-up statements
000 
WWUS56 KMTR 160102
SVSMTR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
558 PM PDT SAT MAR 15 2008

CAC069-160130-
/O.CON.KMTR.SV.W.0001.000000T0000Z-080316T0130Z/
SAN BENITO CA-
558 PM PDT SAT MAR 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM PDT
FOR CENTRAL SAN BENITO COUNTY...

AT 554 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS LOCATED OVER CENTRAL SAN BENITO COUNTY AND IS 
MOVING SOUTH AT ABOUT 10 MPH. THE STORM WAS LOCATED JUST TO THE EAST 
OF PINNACLES NATIONAL MONUMENT NEAR HIGHWAY 25 AND HAS A HISTORY OF 
PRODUCING FREQUENT LIGHTNING.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MOSTLY RURAL AREAS OF SAN 
BENITO COUNTY...BUT WILL IMPACT TRAVEL ON HIGHWAY 25 NEAR PINNACLES 
NATIONAL MONUMENT. IF YOU ARE IN THE PATH OF THIS STORM...TAKE 
ACTION TO PROTECT YOURSELF AND YOUR PROPERTY.

LAT...LON 3662 12099 3654 12120 3677 12130 3682 12117
TIME...MOT...LOC 0058Z 349DEG 10KT 3670 12121

$$

DYKEMA
000 
WWUS56 KMTR 160133
SVSMTR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
628 PM PDT SAT MAR 15 2008

CAC069-160138-
/O.EXP.KMTR.SV.W.0001.000000T0000Z-080316T0130Z/
SAN BENITO CA-
628 PM PDT SAT MAR 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BENITO COUNTY WILL
EXPIRE AT 630 PM PDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THE SEVERE 
THUNDERSTORM IN CENTRAL SAN BENITO COUNTY HAS MOVED TO THE SOUTH OF 
THE WARNING AREA. A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT 
FOR WEST CENTRAL SAN BENITO COUNTY AND NORTH CENTRAL MONTEREY COUNTY 
UNTIL 645 PM.

LAT...LON 3662 12099 3654 12120 3677 12130 3682 12117
TIME...MOT...LOC 0128Z 349DEG 10KT 3662 12119

$$

DYKEMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 2:52 PM PDT, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 15, 2:52 PM PDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
252 PM PDT SAT MAR 15 2008

.DISCUSSION...AS OF 2:52 PM PDT SATURDAY...SHOWER ACTIVITY HAS
RAMPED UP OVER INLAND AREAS...AS EXPECTED. NUMEROUS REPORTS OF
SMALL HAIL...PEA SIZED...HAVE FILTERED INTO THE OFFICE THROUGHOUT THE
DAY. CURRENT RADAR IMAGERY SHOWS MOST OF THE SHOWER ACTIVITY
OCCURRING ALONG THE NAPA/SONOMA COUNTY LINE AS WELL AS OVER THE
HIGHER TERRAIN OF SAN BENITO AND MONTEREY COUNTIES. NO LIGHTNING HAS
BEEN DETECTED IN OUR CWA AS OF YET...BUT A SPOTTER JUST CALLED IN TO
REPORT THUNDER IN CALISTOGA. EXPECT THE SHOWER ACTIVITY TO RAMP DOWN
TONIGHT AS THE UPPER LOW MOVES TO THE SOUTH AND EAST. GUSTY NORTHERLY
WINDS ARE EXPECTED IN ITS WAKE ACROSS OUR DISTRICT AS SURFACE
PRESSURE GRADIENTS TIGHTEN ALONG THE COAST WITH 20-30 MPH WINDS
POSSIBLE AT HIGHER ELEVATIONS TONIGHT AND SUNDAY.

SUNDAY COULD SEE A FEW RESIDUAL SHOWERS IN THE MORNING...MAINLY
ACROSS THE SOUTHERN PORTION OF THE DISTRICT...BUT HIGH PRESSURE ALOFT
WILL CONTINUE TO BUILD ALONG THE COAST FOR A WARMING AND DRYING TREND
HEADING INTO MIDWEEK. NEXT CHANCES FOR RAIN COMES AFTER MIDWEEK WHEN
ANOTHER UPPER TROUGH MOVES ACROSS THE WEST. HAVE BROADBRUSHED
SLIGHT CHANCE POPS ACROSS MOST AREAS FROM MIDWEEK ON.

&&

.AVIATION...AS OF 10:50 AM PDT SATURDAY...SHOWERS ARE STILL OCCURRING
SOUTH OF THE SAN FRANCISCO BAY DUE TO AN UNSTABLE AIRMASS AND AN
UPPER LEVEL LOW SWINGING ACROSS THE AREA. CIGS SHOULD REMAIN BKN030-
040 TODAY BEFORE SCATTERING OUT LATER THIS EVENING. RESIDUAL MOISTURE
AND AN UNSTABLE AIRMASS COUPLED WITH SURFACE CONVERGENCE COULD LEAD
TO SOME ISOLATED THUNDERSTORMS LATER THIS EVENING.

IN VICINITY OF SFO...SKIES ARE SCATTERING OUT BEHIND THE TROUGH
AXIS WITH A FEW LOW CLOUDS LINGERING. AIRMASS IS RATHER UNSTABLE SO
EXPECT THUNDERSTORMS TO DEVELOP THIS AFTERNOON WITH HEATING OF THE
DAY. WINDS WILL INCREASE OUT OF THE WEST NORTHWEST TO APPROXIMATELY
20 KTS GUSTING TO 28 KT. GUSTS COULD BE GREATER NEAR THUNDERSTORMS.
EXPECT THUNDERSTORM THREAT TO DIMINISH BY 00Z THIS EVENING. TURBULENT
MIXING AND COLD AIR ADVECTION SHOULD KEEP LOW CLOUDS OUT OF THE BAY
AREA TONIGHT.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...SCA...ALL COASTAL WATERS...SF BAY AND MONTEREY BAY.
             SCA...ROUGH BAR.

PUBLIC FORECAST: ANDERSON
AVIATION/MARINE: LARRY

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Mar 15, 5:48 AM PDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
548 AM PDT SAT MAR 15 2008

CAZ006-505>518-161300-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
548 AM PDT SAT MAR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...SATURDAY AND SATURDAY NIGHT

A STORM SYSTEM CURRENTLY MOVING THROUGH CALIFORNIA WILL KICK OFF
SHOWERS AND ISOLATED THUNDERSTORMS THROUGHOUT THE DISTRICT TODAY.
BRIEF HEAVY RAIN AND SMALL HAIL ARE BOTH POSSIBLE WITH THESE SHOWERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH PRESSURE WILL BUILD BACK OVER THE AREA. AS IT RETURNS...THE
PRESSURE GRADIENT ON SUNDAY WILL INCREASE WHICH WILL CAUSE BREEZY
CONDITIONS IN MANY COASTAL AREAS ALONG WITH LOCATIONS IN MONTEREY AND
SAN BENITO COUNTIES. GENERALLY DRY WEATHER IS EXPECTED FOR NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

BELL

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 6:15 PM PDTSevere Thunderstorm WarningMTRMonterey, San Benito30 min
Mar 15, 6:49 PM PDTSevere Thunderstorm WarningMTRMonterey41 min

Nearby

Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.